Alert archive / Maine / Gale Warnings in 2018

Gale Warning 3, NWS Caribou, ME

January 9, 2018

NWS Caribou, ME issued this gale warning at Jan 9, 2018, 3:35 AM EST. It took effect at Jan 9, 2018, 1:00 PM EST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 9, 2018, 3:35 AM EST (08:35 UTC)
In effect from
Jan 9, 2018, 1:00 PM EST
Expired
Jan 9, 2018, 10:00 PM EST
In force
9 hr
Issued by
NWS Caribou, ME

The text

As transmitted.

873 
WHUS71 KCAR 090835
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
335 AM EST Tue Jan 9 2018

ANZ050-051-091645-
/O.CAN.KCAR.SC.Y.0003.000000T0000Z-180109T1800Z/
/O.NEW.KCAR.GL.W.0003.180109T1800Z-180110T0300Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
335 AM EST Tue Jan 9 2018

...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM EST
THIS EVENING...

The National Weather Service in Caribou has issued a Gale
Warning, which is in effect from 1 PM this afternoon to 10 PM EST
this evening. The Small Craft Advisory has been cancelled.

* Winds and Seas...West winds 20 to 30 kt with gusts up to 40 
  kt. Seas 5 to 8 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

ANZ052-091645-
/O.EXT.KCAR.SC.Y.0003.000000T0000Z-180110T0300Z/
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
335 AM EST Tue Jan 9 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* Winds and Seas...West winds 15 to 25 kt with a few gusts up to
  35 kt. Seas 2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
3 follow-up statements
187 
WHUS71 KCAR 091524
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
1024 AM EST Tue Jan 9 2018

ANZ050-051-092330-
/O.CON.KCAR.GL.W.0003.180109T1800Z-180110T0300Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
1024 AM EST Tue Jan 9 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* Winds and Seas...Northwest winds 20 to 30 kt with gusts up to 
  40 kt. Seas 4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

ANZ052-092330-
/O.CON.KCAR.SC.Y.0003.000000T0000Z-180110T0300Z/
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
1024 AM EST Tue Jan 9 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* Winds and Seas...Northwest winds 15 to 25 kt with gusts up to 35 
  kt. Seas 1 to 3 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
592 
WHUS71 KCAR 091951
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
251 PM EST Tue Jan 9 2018

ANZ050-051-100300-
/O.CON.KCAR.GL.W.0003.000000T0000Z-180110T0300Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
251 PM EST Tue Jan 9 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* Winds and Seas...Northwest winds 20 to 25 kt with gusts up to 
  40 kt. Seas 4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

ANZ052-100300-
/O.CON.KCAR.SC.Y.0003.000000T0000Z-180110T0300Z/
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
251 PM EST Tue Jan 9 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* Winds and Seas...Northwest winds 15 to 25 kt with gusts up to 
  30 kt. Seas 1 to 3 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
714 
WHUS71 KCAR 100307
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
1007 PM EST Tue Jan 9 2018

ANZ050-051-100900-
/O.EXP.KCAR.GL.W.0003.000000T0000Z-180110T0300Z/
/O.NEW.KCAR.SC.Y.0004.180110T0307Z-180110T0900Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
1007 PM EST Tue Jan 9 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM EST WEDNESDAY...
...GALE WARNING HAS EXPIRED...

The National Weather Service in Caribou has issued a Small Craft
Advisory, which is in effect until 4 AM EST Wednesday.

* Winds and Seas...Northwest winds 15 to 25 kt with gusts up to 
  30 kt. Seas 3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

ANZ052-100900-
/O.EXP.KCAR.SC.Y.0003.000000T0000Z-180110T0300Z/
/O.NEW.KCAR.SC.Y.0004.180110T0307Z-180110T0900Z/
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
1007 PM EST Tue Jan 9 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM EST WEDNESDAY...
...SMALL CRAFT ADVISORY HAS EXPIRED...

The National Weather Service in Caribou has issued a Small Craft
Advisory, which is in effect until 4 AM EST Wednesday.

* Winds and Seas...Northwest winds 10 to 20 kt with gusts up to 
  25 kt. Seas 1 to 3 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

JAH

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this gale warning went out at Jan 8, 11:55 PM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Jan 8, 11:55 PM EST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1155 PM EST Mon Jan 8 2018

.SYNOPSIS...
Low pressure tracking to the northwest will bring a cold front
across the area Tuesday morning. High pressure will build in
from the west Wednesday morning and then move east Wednesday
night. A warm front will slowly cross the region Thursday into
Thursday night.

&&

.NEAR TERM /THROUGH TUESDAY/...
1150 PM Update...
The steady snow from earlier today has diminished. Expect mainly
cloudy skies overnight with nothing more than an isolated snow
shower. A cold front crossing the region Tuesday will bring the
potential for more extensive snow shower activity Tuesday
morning across northern areas.

Previous Discussion...
Cold front mvs thru tomorrow with just scattered snow showers
expected in the mrng acrs the northwest as upr lvl trof works
its way thru the area. Temps wl warm to abv normal with lwr 30s
in the south and m/u 20s acrs the north bfr cold advection
returns. Expect gusty nw winds as mixing deepens drg the aftn.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
On Tuesday night, high pressure builds and the upper trough
will move eastward away from the state. Being on the east side
of the high, the expectation is that winds won't drop off and
allow any steep radiational inversions, but the air mass will be
cold enough for widespread single digit readings. Did make a
some downward adjustments below guidance resulting in few
subzero readings. The high will crest over the area on Wednesday
with some morning sunshine, but high clouds will steadily
increase from late morning onward as the upper ridge crosses the
region. Highs will moderate into the 20s for most of the area
and even climb to the freezing mark on the coast. On Wednesday
night, light warm frontal precipitation will arrive and
temperatures will tend to rise from evening readings. It will be
mixed precipitation amounting to just a few hundredths on an
inch. The biggest concern will be light freezing rain and
drizzle as colder air remains entrenched at the surface. The
precip may start as freezing rain at Bangor and could generate
very slick roads. Since any measurable freezing precipitation
necessitates a winter weather advisory, it's possible an
advisory will be needed. The steadier precipitation will end
later in the night, but a steep frontal inversion will remain in
place and some drizzle or freezing drizzle cannot be ruled out
on Thursday. Temperatures at H925 will reach around 10C, but
surface temperatures will remain in the 30s and lower 40s under
the inversion on Thursday. This is below guidance and leaned
this direction because the surface warm front will remain west
of the forecast area.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A wet, icy, and potentially messy scenario is ahead for the end of
the week. A series of low pressure systems along a frontal boundary
to our northwest Thursday night will combine with a large high well
east of the east coast to bring warm air north across the entire
area. Some light rain and fog is likely Thursday night. Rain may
become heavy for a period on Friday ahead of a strong Arctic cold
front pushing toward the region. Arctic high pressure will build to
our north Friday night as a new low lifts up from the southeastern
states. Warm moist air will pull north in the mid and upper levels
as cold Arctic air filters in, in the low levels. This sets the
stage for a potentially significant sleet and ice storm situation
Friday night into Saturday. Right now central and Downeast areas are
favored for the heavier icing Friday night into early Saturday with
sleet and snow across the far north. Precipitation may change over
to rain across coastal Downeast areas on Saturday with some sleet
and freezing rain pushing into the north as the low center lifts
north. Precipitation should taper off to freezing drizzle and
drizzle Saturday night as the low lifts north over the area and a
dry intrusion pushes north. Cold and dry weather will follow Sunday
through early next week.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: IFR conditions expected in light snow through 05z at
FVE, and near 01z at remaining terminals. Restrictions gradually
improve to MVFR during the day.

SHORT TERM: Predominately VFR conditions are expected Tuesday
night into Wednesday evening. On Wednesday night, cigs will
steadily decrease to IFR for all sites and continue through
Thursday. Freezing rain and drizzle is a threat for all
terminals Wednesday night into Thursday morning.

&&

.MARINE...
NEAR TERM: Gale warning in effect for outer waters tonight with
SCA for intra-coastal. Expect that core of winds will diminish
by midnight and remain at SCA levels into Tue afternoon with
brief chance for gales in cold advection. Seas will remain 6-10
feet on outer waters and 3-6 feet in the intra-coastal.

SHORT TERM: SCA conditions will persist into Tuesday night with
light freezing spray. Another SCA...without any freezing
spray...will likely commence Wednesday night and persist into
Thursday. These SCA conditions will most likely be just over the
outer waters.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory until 1 PM EST Tuesday for ANZ050>052.

&&

Near Term...Duda
Hazardous weather outlook, Jan 9, 3:29 AM EST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
329 AM EST Tue Jan 9 2018

MEZ001>006-010-011-015>017-029>032-100830-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
329 AM EST Tue Jan 9 2018

This Hazardous Weather Outlook is for Coastal DownEast Maine...East
Central Maine...Eastern Maine...Far Northern Maine...Interior
DownEast Maine...North Central Maine...Northern Maine and West
Central Maine.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A storm system may approach from the south at the end of the week as
fresh Arctic air filters in from the north. This has the potential
to produce a significant area of snow, sleet and freezing rain over
parts of our area Friday night through Saturday. Continue to monitor
weather forecasts through the week as confidence increases for this
potential storm.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050-051-100830-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
329 AM EST Tue Jan 9 2018

...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ052-100830-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
329 AM EST Tue Jan 9 2018

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

TD/VJN

In the hours before

Local storm report, Jan 8, 10:23 PM EST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Caribou ME
1023 PM EST MON JAN 08 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     SNOW             SOUTHWEST HARBOR        44.28N  68.33W
01/08/2018  M2.5 INCH        HANCOCK            ME   PUBLIC

&&

EVENT NUMBER CAR1800197

PJR

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 9:56 PM ESTSmall Craft AdvisoryCAR24 hr
Jan 9, 11:53 AM ESTSpecial Weather StatementCARPiscataquis67 min
Jan 9, 12:58 PM ESTSpecial Weather StatementCARPenobscot62 min
Jan 9, 3:01 PM ESTSpecial Weather StatementCAR59 min
Jan 9, 4:47 PM ESTSpecial Weather StatementCAR43 min

Nearby

Gale Warnings in Maine, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.